A Caltech Library Service

Asymmetric butterfly velocities in 2-local Hamiltonians

Zhang, Yong-Liang and Khemani, Vedika (2020) Asymmetric butterfly velocities in 2-local Hamiltonians. SciPost Physics, 9 . Art. No. 24. ISSN 2542-4653. doi:10.21468/SciPostPhys.9.2.024.

[img] PDF - Published Version
Creative Commons Attribution.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


The speed of information propagation is finite in quantum systems with local interactions. In many such systems, local operators spread ballistically in time and can be characterized by a butterfly velocity", which can be measured via out-of-time-ordered correlation functions. In general, the butterfly velocity can depend asymmetrically on the direction of information propagation. In this work, we construct a family of simple 2-local Hamiltonians for understanding the asymmetric hydrodynamics of operator spreading. Our models live on a one dimensional lattice and exhibit asymmetric butterfly velocities between the left and right spatial directions. This asymmetry is transparently understood in a free (non-interacting) limit of our model Hamiltonians, where the butterfly speed can be understood in terms of quasiparticle velocities.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Additional Information:© 2020 Y-L. Zhang and V. Kheman. This work is licensed under the Creative Commons Attribution 4.0 International License. Published by the SciPost Foundation. Received 29-12-2019; Accepted 29-07-2020; Published 25-08-2020. We thank Xie Chen, Shenghan Jiang, Kevin Slage, and Cheng-Ju Lin for helpful discussions. VK thanks Charles Stahl and David Huse for collaboration on related work. Y.-L.Z. is supported by the National Science Foundation under Award Number DMR-1654340, and the Institute for Quantum Information and Matter, an NSF Physics Frontiers Center (NSF Grant PHY-1733907).
Group:Institute for Quantum Information and Matter
Funding AgencyGrant Number
Institute for Quantum Information and Matter (IQIM)UNSPECIFIED
Record Number:CaltechAUTHORS:20191111-085640192
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:99771
Deposited By: Tony Diaz
Deposited On:12 Nov 2019 21:33
Last Modified:16 Nov 2021 17:49

Repository Staff Only: item control page